Alert archive / Alabama / Red Flag Warnings in 2023

Red Flag Warning 2, NWS Tallahassee, FL

October 7, 20235 counties in Alabama

NWS Tallahassee, FL issued this red flag warning at Oct 7, 2023, 1:51 PM CDT for 5 counties in Alabama. It took effect at Oct 8, 2023, 11:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 7, 2023, 1:51 PM CDT (18:51 UTC)
In effect from
Oct 8, 2023, 11:00 AM CDT
Expired
Oct 8, 2023, 7:00 PM CDT
In force
8 hr
Issued by
NWS Tallahassee, FL

Counties Coffee County, AL, Dale County, AL, Geneva County, AL, Henry County, AL, Houston County, AL

The radar

The Ft Rucker radar (KEOX), 20 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.9 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2023-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2023-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -199 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1384 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-199 m²/s²
0-3 km storm-relative helicity
-80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

855 
WWUS82 KTAE 071851
RFWTAE

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tallahassee FL
251 PM EDT Sat Oct 7 2023

...DANGEROUS FIRE WEATHER CONDITIONS FOR THE REMAINDER OF SATURDAY
AFTERNOON AND SUNDAY AFTERNOON...

The combination of breezy post-frontal northwesterly winds,
critically low humidities, and very dry fuels with ongoing
drought conditions will make for dangerous fire weather
conditions the remainder of Saturday afternoon. For Sunday, very
dry fuels and critically low humidities will maintain an elevated
fire weather threat.

ALZ065>069-080300-
/O.NEW.KTAE.FW.W.0002.231008T1600Z-231009T0000Z/
/O.CON.KTAE.FW.W.0001.000000T0000Z-231008T0000Z/
Coffee-Dale-Henry-Geneva-Houston-
151 PM CDT Sat Oct 7 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR SOUTHEAST ALABAMA...

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM CDT SUNDAY FOR 
DRY FUELS AND LOW HUMIDITY FOR SOUTHEAST ALABAMA...

The National Weather Service in Tallahassee has issued a Red Flag
Warning, which is in effect from 11 AM to 7 PM CDT Sunday. 

* AFFECTED AREA...Coffee, Dale, Henry, Geneva and Houston.

* WIND...For the rest of today, northwest around 15 mph with gusts
  to 25 mph. For Sunday, north 10 to 15 mph.

* HUMIDITY...For the rest of today, 20 to 24 percent. For Sunday,
  as low as 20 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

FLZ007>018-026-027-108-112-GAZ120>131-142>146-155>158-080000-
/O.CON.KTAE.FW.W.0001.000000T0000Z-231008T0000Z/
North Walton-Central Walton-Holmes-Washington-Jackson-Inland Bay-
Calhoun-Inland Gulf-Inland Franklin-Gadsden-Leon-Inland Jefferson-
Liberty-Inland Wakulla-South Walton-Coastal Bay-Quitman-Clay-
Randolph-Terrell-Dougherty-Lee-Worth-Turner-Tift-Ben Hill-Irwin-
Early-Miller-Baker-Mitchell-Colquitt-Seminole-Decatur-Grady-
Thomas-
251 PM EDT Sat Oct 7 2023 /151 PM CDT Sat Oct 7 2023/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT /7 PM CDT/
THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FLORIDA
PANHANDLE, BIG BEND, AND SOUTHWEST GEORGIA...

* WIND...Northwest around 15 mph with gusts to 25 mph.

* HUMIDITY...22 to 27 percent

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
694 
WWUS82 KTAE 080718
RFWTAE

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tallahassee FL
318 AM EDT Sun Oct 8 2023

...DANGEROUS FIRE WEATHER CONDITIONS SUNDAY AFTERNOON...

The combination of very dry fuels and critically low humidities 
will maintain an elevated fire weather threat today.

ALZ065>069-081530-
/O.CON.KTAE.FW.W.0002.231008T1600Z-231009T0000Z/
Coffee-Dale-Henry-Geneva-Houston-
218 AM CDT Sun Oct 8 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM CDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR
SOUTHEAST ALABAMA...

The National Weather Service in Tallahassee has issued a Red Flag
Warning, which is in effect from 11 AM to 7 PM CDT Sunday.

* AFFECTED AREA...Coffee, Dale, Henry, Geneva and Houston.

* WIND...North 10 to 15 mph. 

* HUMIDITY...20 to 25 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
428 
WWUS82 KTAE 081726
RFWTAE

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tallahassee FL
126 PM EDT Sun Oct 8 2023

...DANGEROUS FIRE WEATHER CONDITIONS SUNDAY AFTERNOON...

The combination of very dry fuels and critically low humidities
will maintain an elevated fire weather threat this afternoon.

ALZ065>069-090000-
/O.CON.KTAE.FW.W.0002.000000T0000Z-231009T0000Z/
Coffee-Dale-Henry-Geneva-Houston-
1226 PM CDT Sun Oct 8 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR SOUTHEAST ALABAMA...

* AFFECTED AREA...Coffee, Dale, Henry, Geneva and Houston.

* WIND...North 10 to 15 mph.

* HUMIDITY...20 to 25 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this red flag warning went out at Oct 7, 12:28 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Oct 7, 12:28 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
128 PM EDT Sat Oct 7 2023

...DANGEROUS FIRE CONDITIONS EXPECTED TODAY...

...New AVIATION...

.UPDATE...
Issued at 934 AM EDT Sat Oct 7 2023

No major changes to today's forecast were required. Only minor
tweaks were made to PoPs, sky cover, and hourly T & Td. The 12Z
surface analysis places the cold front across the Forgotten Coast
into SE GA with a notable moisture gradient as you look NW. Dry-
air advection is ongoing in the front's wake under northerly winds
where a low-level jet is apparent, per the latest SPC
mesoanalysis. Once daytime mixing gets going later this morning
into the afternoon, expect the breeziness to kick in. Frequent
gusts in excess of 20 mph are likely. When factoring in the
tanking humidity and the already dry soils amidst ongoing drought,
these overlapping parameters favor dangerous fire weather. As
such, any fires that do develop will spread fast, so outdoor
burning is NOT recommended.

&&

.NEAR TERM...
(Today and tonight)
Issued at 343 AM EDT Sat Oct 7 2023

Breezy and dry conditions are expected today in the wake of a cold
front passing through early this morning. High temperatures today
are still forecast in the upper 70s to mid 80s, but the difference
will really be felt in the overnight lows tonight which are forecast
in the mid 40s to mid 50s. Clouds are forecast to clear in the wake
of the front later this morning, with sunny conditions expected
thereafter. Fall is here!

&&

.SHORT TERM...
(Sunday through Tuesday Night)
Issued at 343 AM EDT Sat Oct 7 2023

A dry air mass will continue to advect into the region on Sunday
with dew points falling through the 30s and 40s. Continued CAA
will usher in a cooler air mass compared to Saturday, with highs
in the mid to upper 70s regionwide, which is expected to be the
coolest day of meteorological fall thus far. These temperatures are
about 10 degrees below average.

Highs will moderate early next week, returning to near average by
Tuesday, with dry weather continuing. A couple of chilly mornings
are on tap Monday and Tuesday, which are expected to be the coolest
of the season thus far. Went below a blend of models both mornings
with high pressure overhead and light winds. On Monday morning, lows
solidly in the 40s away from the gulf coast and outside the urban
centers, rebounding to the mid-40s to mid-50s by Tuesday morning.

&&

.LONG TERM...
(Wednesday through Saturday)
Issued at 343 AM EDT Sat Oct 7 2023

The pattern turns wet from mid to late week, with much needed
rainfall expected. Southern stream shortwave energy with added
tropical moisture from the Eastern Pacific will lift northeast
toward the Gulf Coast. There is good support for heavy precip,
as the region is within the exit region of 100+ knot 250 hPa jet
over the Mid-Atlantic. This combined with the development of a
quasi-stationary boundary will support strong ascent of an air
mass characterized by Precipitable Water increasing to around
2 inches, as moderate low to mid-level southerly flow develops.
While there is increasing confidence in heavy rainfall, timing
and placement of higher amounts is still uncertain. With the
antecedent dry air mass in place, like the ECENS slower arrival
of precip on Wednesday. The heaviest precip looks to occur on
Thursday and possibly Friday, with the potential for a gradient
in amounts from north to south. Ensembles indicate increasing
instability on Thursday and Friday, so have at least slight
chances of thunder in the forecast. Highs generally in the low
to mid-80s with lows warming into the 60s by Thursday and Friday
mornings, as a more humid air mass overspreads the region.

&&

.AVIATION...
(18Z TAFS)
Issued at 122 PM EDT Sat Oct 7 2023

The only aviation concerns are breezy post-frontal winds despite
VFR conds. Sites should continue to see sustained N-NNW winds be
mostly between 10 to 15 kts with frequent gusts AOB 20 kts this
aftn. Winds ease to 10 kts or less tonight, then go a bit lighter
while veering out of the NNE tmrw. Skies should be mostly clear
outside of some streaming upper cirrus.

&&

.MARINE...
Issued at 934 AM EDT Sat Oct 7 2023

Offshore buoys are reporting north winds between 10 to 15 knots
this morning. A cold frontal passage today will lead to a period
of Small Craft Advisory conditions beginning late this afternoon
across the westernmost waters, then spreading into Apalachee Bay
this evening through Sunday morning. Winds will rapidly increase
early tonight to around 20 knots out of the north-northeast from
west to east over the coastal waters. Seas will also build 3 to 5
feet offshore during this time frame. As high pressure briefly
settles over the waters early next week, tranquil boating
conditions are expected, before winds increase again out of the
east by Wednesday with building seas.

&&

.FIRE WEATHER...
Issued at 343 AM EDT Sat Oct 7 2023

A combination of windy and very dry conditions are expected today in
the wake of a cold front. This setup along with dry soils and
drought conditions has prompted a Red Flag Warning for most of the
area this afternoon. Elevated fire weather concerns will continue
for the next couple of days with low humidity remaining, although
winds are forecast to weaken below critical thresholds.

&&

.HYDROLOGY...
Issued at 343 AM EDT Sat Oct 7 2023

No appreciable rainfall is expected until Thursday across the
region. Thereafter, there is increasing potential for heavy
rainfall. Early projections are from 2 to 4 inches of rainfall
with locally higher amounts, especially in the FL Counties,
between Thursday and Friday. These amounts and the axis of the
heaviest rainfall are uncertain, so stay tuned. Otherwise,
drought conditions remain in place for Southeast Alabama, the
Western FL Panhandle, and portions of the Flint River Valley,
including pockets of severe drought.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   83  53  74  49 /  10   0   0   0
Panama City   83  55  75  53 /   0   0   0   0
Dothan        79  48  73  46 /   0   0   0   0
Albany        80  48  73  46 /   0   0   0   0
Valdosta      82  50  73  47 /  10   0   0   0
Cross City    87  54  78  46 /  20   0   0   0
Apalachicola  82  57  74  54 /  10   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Red Flag Warning until 8 PM EDT /7 PM CDT/ this evening for
     FLZ007>018-026-027-108-112.

     High Rip Current Risk through late tonight for FLZ114.

GA...Red Flag Warning until 8 PM EDT this evening for GAZ120>131-
     142>146-155>158.

AL...Red Flag Warning until 7 PM CDT this evening for ALZ065>069.

GM...Small Craft Advisory from 8 PM EDT /7 PM CDT/ this evening to 11
     AM EDT /10 AM CDT/ Sunday for GMZ730-752-755-765-772-775.

     Small Craft Advisory from 4 PM this afternoon to 10 AM CDT
     Sunday for GMZ750-770.

&&

UPDATE...IG3
NEAR TERM...Merrifield
SHORT TERM...LF
LONG TERM....LF
AVIATION...IG3
MARINE...LF/IG3
FIRE WEATHER...Merrifield
HYDROLOGY...LF

Nearby

Red Flag Warnings in Alabama, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.